Acetaminophen Overdose and Liver Damage

Acetaminophen Overdose and Liver Damage

Acetaminophen is commonly bought over-the-counter in Tylenol and is currently one of the most popular painkillers in the United States. The substance appears in over 200 medications in addition to Tylenol as well. The association between the drug and liver problems has been known for years and many patients know to ask their doctors about Tylenol usage when diagnosed with liver disease.

Liver Damage and Acetaminophen

The risk of acetaminophen damaging a patient’s liver often depends on the dosage. When taken as recommended, Tylenol and other acetaminophen medications can be safe and effective for pain relief and fever reduction. Small, regular doses may only rarely cause problems, typically only in those with other liver issues. In addition, those suffering from liver disease are unlikely to develop additional problems by taking regular doses of such a drug.

This said, liver enzyme levels should be monitored when taking acetaminophen for an extended period of time, because regular use can potentially cause temporary, reversible and minor liver injury. The liver is typically able to detoxify the body in these instances through bile or urine.

In high doses, however, long-term damage can be possible. The greatest risk of overdosing on a drug like Tylenol is liver damage. In larger doses, detoxification may no longer be an option for the liver. Taking too much acetaminophen can overwhelm the metabolic pathway, which causes large portions of NAPQI to be produced. NAPQI is a toxic chemical byproduct known in full as N-acetyl-p-benzo-quinoneimine.

The detoxification that occurs on a smaller scale may be achieved through glutathione, but larger doses can ultimately deplete the body’s supply of glutathione, which can leave the normal metabolic pathway shut off and the liver with no resources to fight the buildup of NAPQI. Often within three or four days of an overdose of acetaminophen, the results of permanent liver damage and liver failure can occur.

Finding Help for Prescription Drug Overdose

If you believe that you or someone you know is in danger of overdosing on acetaminophen, please call our toll-free helpline now. Our counselors are standing by 24 hours a day, seven days a week, to answer your questions about prescription drug abuse and how rehab treatment may be able to help. Please call now.